Bupropion overdose presenting as status epilepticus in an infant

Marianna S. Rivas-Coppola, Amy L. Patterson, Robin Morgan, James Wheless

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Background Bupropion is a monocyclic antidepressant in the aminoketone class, structurally related to amphetamines. The Food and Drug Administration withdrew this product from the market in 1986 after seizures were reported in bulimic patients. It was later reintroduced in 1989 when the incidence of seizures was shown to be dose-related in the immediate release preparation. Massive bupropion ingestion has been associated with status epilepticus and cardiogenic shock in adults. Seizures have been reported in children, but not status epilepticus. This report highlights a patient who presented with status epilepticus and developed cardiopulmonary arrest after bupropion ingestion. False-positive amphetamine diagnosis from urine drug screen on presentation was reported. Method We review the presentation, clinical course, diagnostic studies, and outcome of this patient. We then review the literature regarding bupropion overdose in children. Result Symptoms of bupropion toxicity and risk for seizures are dose-dependent and fatalities have been reported. Our patient developed status epilepticus and cardiopulmonary arrest and then progressed to have a hypoxic ischemic encephalopathy and refractory symptomatic partial seizures. Conclusion Our report highlights the need to keep this medication away from children in order to prevent accidental overdose.

Original languageEnglish (US)
Pages (from-to)257-261
Number of pages5
JournalPediatric Neurology
Volume53
Issue number3
DOIs
StatePublished - Jan 1 2015

Fingerprint

Bupropion
Status Epilepticus
Seizures
Heart Arrest
Eating
Brain Hypoxia-Ischemia
Amphetamines
Cardiogenic Shock
Amphetamine
United States Food and Drug Administration
Antidepressive Agents
Outcome Assessment (Health Care)
Urine
Incidence
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Pediatrics, Perinatology, and Child Health
  • Neurology
  • Developmental Neuroscience
  • Clinical Neurology

Cite this

Bupropion overdose presenting as status epilepticus in an infant. / Rivas-Coppola, Marianna S.; Patterson, Amy L.; Morgan, Robin; Wheless, James.

In: Pediatric Neurology, Vol. 53, No. 3, 01.01.2015, p. 257-261.

Research output: Contribution to journalArticle

Rivas-Coppola, Marianna S. ; Patterson, Amy L. ; Morgan, Robin ; Wheless, James. / Bupropion overdose presenting as status epilepticus in an infant. In: Pediatric Neurology. 2015 ; Vol. 53, No. 3. pp. 257-261.
@article{a9e9ca7d85e24864b0c923c5c0deddaf,
title = "Bupropion overdose presenting as status epilepticus in an infant",
abstract = "Background Bupropion is a monocyclic antidepressant in the aminoketone class, structurally related to amphetamines. The Food and Drug Administration withdrew this product from the market in 1986 after seizures were reported in bulimic patients. It was later reintroduced in 1989 when the incidence of seizures was shown to be dose-related in the immediate release preparation. Massive bupropion ingestion has been associated with status epilepticus and cardiogenic shock in adults. Seizures have been reported in children, but not status epilepticus. This report highlights a patient who presented with status epilepticus and developed cardiopulmonary arrest after bupropion ingestion. False-positive amphetamine diagnosis from urine drug screen on presentation was reported. Method We review the presentation, clinical course, diagnostic studies, and outcome of this patient. We then review the literature regarding bupropion overdose in children. Result Symptoms of bupropion toxicity and risk for seizures are dose-dependent and fatalities have been reported. Our patient developed status epilepticus and cardiopulmonary arrest and then progressed to have a hypoxic ischemic encephalopathy and refractory symptomatic partial seizures. Conclusion Our report highlights the need to keep this medication away from children in order to prevent accidental overdose.",
author = "Rivas-Coppola, {Marianna S.} and Patterson, {Amy L.} and Robin Morgan and James Wheless",
year = "2015",
month = "1",
day = "1",
doi = "10.1016/j.pediatrneurol.2015.05.018",
language = "English (US)",
volume = "53",
pages = "257--261",
journal = "Pediatric Neurology",
issn = "0887-8994",
publisher = "Elsevier Inc.",
number = "3",

}

TY - JOUR

T1 - Bupropion overdose presenting as status epilepticus in an infant

AU - Rivas-Coppola, Marianna S.

AU - Patterson, Amy L.

AU - Morgan, Robin

AU - Wheless, James

PY - 2015/1/1

Y1 - 2015/1/1

N2 - Background Bupropion is a monocyclic antidepressant in the aminoketone class, structurally related to amphetamines. The Food and Drug Administration withdrew this product from the market in 1986 after seizures were reported in bulimic patients. It was later reintroduced in 1989 when the incidence of seizures was shown to be dose-related in the immediate release preparation. Massive bupropion ingestion has been associated with status epilepticus and cardiogenic shock in adults. Seizures have been reported in children, but not status epilepticus. This report highlights a patient who presented with status epilepticus and developed cardiopulmonary arrest after bupropion ingestion. False-positive amphetamine diagnosis from urine drug screen on presentation was reported. Method We review the presentation, clinical course, diagnostic studies, and outcome of this patient. We then review the literature regarding bupropion overdose in children. Result Symptoms of bupropion toxicity and risk for seizures are dose-dependent and fatalities have been reported. Our patient developed status epilepticus and cardiopulmonary arrest and then progressed to have a hypoxic ischemic encephalopathy and refractory symptomatic partial seizures. Conclusion Our report highlights the need to keep this medication away from children in order to prevent accidental overdose.

AB - Background Bupropion is a monocyclic antidepressant in the aminoketone class, structurally related to amphetamines. The Food and Drug Administration withdrew this product from the market in 1986 after seizures were reported in bulimic patients. It was later reintroduced in 1989 when the incidence of seizures was shown to be dose-related in the immediate release preparation. Massive bupropion ingestion has been associated with status epilepticus and cardiogenic shock in adults. Seizures have been reported in children, but not status epilepticus. This report highlights a patient who presented with status epilepticus and developed cardiopulmonary arrest after bupropion ingestion. False-positive amphetamine diagnosis from urine drug screen on presentation was reported. Method We review the presentation, clinical course, diagnostic studies, and outcome of this patient. We then review the literature regarding bupropion overdose in children. Result Symptoms of bupropion toxicity and risk for seizures are dose-dependent and fatalities have been reported. Our patient developed status epilepticus and cardiopulmonary arrest and then progressed to have a hypoxic ischemic encephalopathy and refractory symptomatic partial seizures. Conclusion Our report highlights the need to keep this medication away from children in order to prevent accidental overdose.

UR - http://www.scopus.com/inward/record.url?scp=84940053304&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84940053304&partnerID=8YFLogxK

U2 - 10.1016/j.pediatrneurol.2015.05.018

DO - 10.1016/j.pediatrneurol.2015.05.018

M3 - Article

VL - 53

SP - 257

EP - 261

JO - Pediatric Neurology

JF - Pediatric Neurology

SN - 0887-8994

IS - 3

ER -